Texas, 2004

Hail and Damaging Winds in Texas, July 30, 2004

July 30, 2004 · NWS AMA · 12 events in 3 counties and zones

Severe thunderstorms produced large hail and high winds during the evening hours across the eastern Texas panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail and high winds during the evening hours across the eastern Texas panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 30, 4:33 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 4:33 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT FRI JUL 30 2004

.UPDATE...

VISIBLE SATELLITE IMAGERY SHOWING CU FIELD STRETCHING FROM AROUND
CANYON TO GAGE OK WITH CONVECTION DEVELOPING OVER THE EASTERN AND
NORTHEASTERN SECTIONS OF THE FORECAST AREA AT THIS TIME.  CU FIELD
ASSOCIATED WITH OLD OUTFLOW BOUNDARY WHICH STALLED ACROSS THE
SOUTHERN AND EASTERN TX PANHANDLE LATE TODAY.  FEEL FURTHER
DEVELOPMENT ALONG THIS BOUNDARY LIKELY THROUGH THIS EVENING.  ALSO...
CONVECTION RACING SOUTHEAST TOWARD THE NORTHWESTERN SECTIONS OF THE
FORECAST AREA FROM NM AND CO ASSOCIATED WITH SHORTWAVE EMBEDDED IN
THE NORTHWESTERLY FLOW ALOFT.  THIS CONVECTION SHOULD QUICKLY MOVE
ACROSS THE WESTERN PANHANDLES AND MAY REACH THE CENTRAL PANHANDLES
BEFORE DISSIPATING.  AS A RESULT...BUMPED POPS UP INTO CHANCE
CATEGORY WITH HIGHEST IN THE NORTH AND WEST AND LOWEST IN THE
SOUTHEAST.  WENT AREAL COVERAGE IN THE NORTH WHERE CONVECTION
ALREADY ONGOING OR LIKELY TO OCCUR SHORTLY.  OTHERWISE...
UNCERTAINTIES REMAINDER OF PANHANDLES.  NO OTHER CHANGES NEEDED AT
THIS TIME.

&&

.PREV DISCUSSION...
WEAK NWLY FLOW CONTINUES ACROSS THE PANHANDLES THIS AFTERNOON.  WEAK
S/W MOVING ACROSS COLORADO CURRENTLY IS AIDING IN INITIATION OF
TSTMS OVER THE MTS OF CO AND NRN NM.  BIG QUESTION FOR TONITE IS
HOW FAR SOUTHEAST THESE STORMS WILL MOVE.  DRIER AIR BEING
ADVECTED EASTWARD ACROSS THE NW HALF OF THE REGION AS CIRCULATION
AROUND WEAK MESOLOW CENTERED OVER GUYMON PULLS IN THE DRIER AIR.
DEEPER MOISTURE IS LOCATED OFF THE CAPROCK TO THE EAST...BUT STORMS
WILL HAVE TO CROSS THE DRIER BL AIR BEFORE GETTING INTO DEEPER
MOISTURE.  LEFT 20 POPS IN FOR ALL ZONES OVERNIGHT WITH THIS IN
MIND AND WILL HAVE TO SEE HOW THINGS PAN OUT.  WILL ALSO HAVE TO SEE
IF FOG WILL FORM AGAIN OFF THE CAPROCK AS MOISTURE REMAINS
ENTRENCHED OVER THE REGION.

AS WE PROGRESS INTO THE WEEKEND...RIDGE CONTINUES TO BUILD OVER THE
FOUR CORNERS REGION AND MOVES EAST. STILL CANNOT RULE OUT A STORM OR
TWO TOMORROW (SATURDAY) NIGHT AS ANOTHER WEAK S/W CROSSES NEAR THE
AREA. MODEL SOUNDINGS INDICATE MID-LEVELS BEGINNING TO WARM AS HIGH
PRESSURE BUILDS IN...AND FELT THAT CHANCES WERE SO REMOTE TO PULL
FROM ZONES AND LEAVE 10 PERCENT IN GRIDS.  TEMPS WILL BEGIN MARCH
UPWARD TOMORROW AS WELL.

EXTENDED RANGE MODELS STILL SHOW THE HIGH PRESSURE RIDGE TO BUILD
IN AND PARK OVER THE REGION THROUGH NEXT WEEK.  NET RESULT WILL BE
TEMPS WARMING TO NEAR THE CENTURY MARK BY LATE NEXT WEEK.  WELCOME
TO SUMMER...FINALLY.

FCSTID = JORDAN

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/SCHNEIDER
Hazardous weather outlook, Jul 30, 12:00 PM CST, 6 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUL 30 2004

OKZ001>003-TXZ001>020-310500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT MAINLY ACROSS
THE OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE. IF
THUNDERSTORMS DEVELOP THE MAIN SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT ACROSS THE
OKLAHOMA PANHANDLE AS WELL AS THE NORTHWEST TEXAS PANHANDLE.

GOEHRING

In the hours before

Special weather statement, Jul 30, 6:24 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT FRI JUL 30 2004

TXZ010-310100-
HEMPHILL-
724 PM CDT FRI JUL 30 2004

...ISOLATED STRONG THUNDERSTORMS OVER EASTERN HEMPHILL COUNTY...

THROUGH 800 PM...ISOLATED STRONG THUNDERSTORMS 10 MILES EAST OF
CANADIAN WILL SLOWLY MOVE SOUTHEAST AT 5 MPH ALONG THE TEXAS AND
OKLAHOMA STATE LINE.  GUSTY WINDS TO NEAR 50 MPH...HAIL UP TO ONE
HALF OF AN INCH IN SIZE...FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING...AND RAINFALL AMOUNTS IN EXCESS OF 1 INCH WILL LIKELY
ACCOMPANY THESE STORMS.

SLATTERY

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hemphill

When
July 30, 6:34 PM CST
Where
Hemphill County, 20 mi ESE of Canadian
Measured
2.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.783, -100.050

Reported three miles northeast of Gem City.

Hail, Hemphill

When
July 30, 6:40 PM CST
Where
Hemphill County, 18 mi ESE of Canadian
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.800, -100.083

Reported two miles east of Gem City.

Hail, Wheeler

When
July 30, 8:12 PM CST
Where
Wheeler County, 13 mi NNE of Wheeler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -100.183

Trained spotter lives right on the Hemphill and Wheeler county line.

Hail, Wheeler

When
July 30, 8:17 PM CST
Where
Wheeler County, Briscoe
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.583, -100.283

Thunderstorm Wind, Wheeler

When
July 30, 8:36 PM CST
Where
Wheeler County, Wheeler
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
35.450, -100.267

Reported by local school net site.

Hail, Wheeler

When
July 30, 8:45 PM CST
Where
Wheeler County, Wheeler
Measured
1.5 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.450, -100.267

Hail, Wheeler

When
July 30, 8:48 PM CST
Where
Wheeler County, Wheeler
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -100.267

Hail, Wheeler

When
July 30, 9:08 PM CST
Where
Wheeler County, 2 mi N of Shamrock
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -100.250

Hail, Wheeler

When
July 30, 9:20 PM CST
Where
Wheeler County, Shamrock
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.250

Thunderstorm Wind, Wheeler

When
July 30, 9:25 PM CST
Where
Wheeler County, Shamrock
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.250

Reported by Texas Department of Public Safety officer on Interstate 40 in Shamrock.

Hail, Wheeler

When
July 30, 9:25 PM CST
Where
Wheeler County, Shamrock
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -100.250

Hail, Collingsworth

When
July 30, 9:45 PM CST
Where
Collingsworth County, Samnorwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.050, -100.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415605, 5415606, 5415607, 5415608, 5415609, 5415610, 5415670, 5415671, 5415672, 5415673, 5415674, 5415675.